Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 28, NWS Albuquerque, NM

May 16, 2016Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 16, 2016, 2:59 PM MDT for Union County, New Mexico. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2016, 2:59 PM MDT (20:59 UTC)
Expired
May 16, 2016, 3:10 PM MDT
In force
11 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Union County, NM

The radar

The Amarillo radar (KAMA), 202 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 1:29 PM MDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.0 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2016-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2016-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
513 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

431 
WUUS55 KABQ 162059
SVRABQ
NMC059-162130-
/O.NEW.KABQ.SV.W.0028.160516T2059Z-160516T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
259 PM MDT MON MAY 16 2016

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN UNION COUNTY IN NORTHEASTERN NEW MEXICO...

* UNTIL 330 PM MDT

* AT 258 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WHEELESS...OR
  19 MILES NORTHEAST OF CLAYTON...MOVING SOUTHEAST AT 15 MPH.

  HAZARD...PING PONG SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MOSES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

HIGH WINDS AND LARGE HAIL CAN SPREAD QUICKLY ACROSS OPEN RANGELAND. 

&&

LAT...LON 3659 10305 3669 10312 3680 10316 3684 10300
      3668 10300 3658 10301
TIME...MOT...LOC 2058Z 331DEG 12KT 3670 10300 

HAIL...1.50IN
WIND...60MPH

$$

33
1 follow-up statement
045 
WWUS55 KABQ 162110
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
310 PM MDT MON MAY 16 2016

NMC059-162119-
/O.CAN.KABQ.SV.W.0028.000000T0000Z-160516T2130Z/
UNION-
310 PM MDT MON MAY 16 2016

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN UNION COUNTY IS
CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
NORTHEASTERN NEW MEXICO.

LAT...LON 3659 10305 3669 10312 3680 10316 3684 10300
      3668 10300 3658 10301
TIME...MOT...LOC 2106Z 331DEG 12KT 3667 10298 

$$

33

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 11:42 AM MDT, 3 hours 17 minutes earlier.

Area forecast discussion, May 16, 11:42 AM MDT, 3 hours 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1142 AM MDT MON MAY 16 2016

.AVIATION...
18Z TAF CYCLE
West to southwest winds will increase all areas late this
morning/early afternoon. A closed upper low over Great Basin and
associated sfc cold front will continue to produce wdly sct
-shra/-tsra w/ gusty outflow winds across northern NM through this
evening. A strong backdoor cold front will race southward through
northeast NM this evening and through the remainder of the eastern
NM after midnight. MVFR to IFR cigs will develop behind the front
overnight across the east. Strong east canyon winds will develop
into the middle and lower Rio Grande Valley after approximately 09Z
Tuesday. Strong east winds will continue through the day Tuesday.

&&

.PREV DISCUSSION...330 AM MDT MON MAY 16 2016...
.SYNOPSIS...
Drier air will move over central and southern areas today with
gusty winds across the east. An upper level low pressure system
will move over the state from the west Tuesday through Thursday.
The storm will draw a strong and moist back door cold front into
New Mexico Tuesday producing east canyon wind gusts around 50 mph
in Albuquerque during the evening. Many locations will receive
wetting precipitation around mid week with up to a foot of snow
accumulation in the northern mountains, mainly above 9000 FT. High
temperatures on Wednesday will vary around 15 to 25 degrees below
normal in many locations. Behind the storm system drier air will
move over the area on Friday as temperatures trend warmer.

&&

.DISCUSSION...
Despite drier air over much of the forecast area today, a
shortwave trough crossing northern New Mexico will have enough
moisture to work with for some showers and thunderstorms to
develop. Most of these will be near the CO border. The shortwave
will cross a back door cold front pushing into the NE corner of NM
late in the day, and this could trigger some strong to severe
storms mainly in Union County.

Much of the forecast area stands a good chance of wetting
precipitation from the storm system crossing Tuesday through
Thursday. The lowest chances will probably be across NE to E
central areas. Downslope winds will probably produce a
significant precipitation hole over much of the middle and lower
Rio Grande Valley Tuesday and Tuesday evening, but this may fill
in with precip if the east canyon winds taper off during the late
night hours Tuesday night. The east and southeast winds behind the
front will set up a nice convergence zone across western areas
resulting in storm total precipitation amounts around an inch in
the vicinity of the continental divide. The SW mountains should
see some lower amounts.

After the drier weather Friday, a Storm system digging into the
Great Basin Saturday should draw some low level precip into NM
Saturday with showers and storms mainly along and east of the
central mountain chain.

44

&&

.FIRE WEATHER...
A significant west to east moisture gradient is in place over NM
this morning. Dewpoints are holding in the teens over the west and
in the 50s across the east. The upper storm system that provided
showers and storms with wetting rainfall Sunday across the north
and east will depart into the high plains this afternoon. The dry
air over southern and western NM will surge eastward as a potent
mid level dry slot advances east within the base of the departing
trough. Min rh values will trend much lower today over eastern NM.
West/southwest winds will be breezy all areas with locally windy
conditions over the plains. Several hours of marginal critical fire
wx conditions are likely along the I-40 corridor east of Clines
Corners southward into the east central plains. Will not issue red
flags for this area as conditions are marginal. Vent rates will be
excellent all areas.

A more widespread wet pattern will take hold of the region Tuesday
through Thursday as a strong back door front with deep moisture
interacts with the next upper low taking shape over the Great Basin.
Gap winds will be strong Tuesday and especially Tuesday evening as
the front moves through the central mountain chain. This front will
usher moisture west past the Cont Dvd. Widespread areas of rainfall
between 0.25 and 0.75 are likely through Thursday with localized
areas in the high terrain picking up 2 inches. Temperatures will
average 10 to 20F below normal all areas as this system is very
chilly for mid May. Temps will even be cold enough above 10kft in
the northern mts to drop several inches of snow. Vent rates will
deteriorate to poor/fair most areas during this period. This timely
and widespread moisture intrusion will delay any significant fire
growing potential in timber areas for a couple weeks. This will also
likely give a major boost to green up of warm season finer fuels in
the lower elevations.

Friday will be a transition day with a strong warming and drying
trend for central and western NM. This will be short-lived however
as extended guidance is indicating yet another upper low moving into
the Great Basin Saturday. Return flow into the eastern plains will
trend rh values back up again and provide a focus for more showers
and storms along and east of the central mt chain. Model fields show
healthy precip amounts once again, thus boosting green up across the
east. Dryline storm activity appears possibly again Sunday while a
much drier and breezy airmass enters the west. Vent rates through
this period trend back to excellent.

An overall pattern change is advertised for next week as an upper
wave slows and parks over the Great Basin. This could deliver an
extended period of dry, windy, and unstable conditions over NM for
most of next week.

Guyer

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, May 16, 5:46 AM MDT, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
546 AM MDT MON MAY 16 2016

NMZ501>540-171200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
546 AM MDT MON MAY 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE FAR
NORTHEAST PLAINS THIS AFTERNOON AND EVENING...WHERE LARGE
HAIL...DAMAGING WINDS AND AN ISOLATED TORNADO ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY AND WEDNESDAY...STRONG TO ISOLATED SEVERE THUNDERSTORMS
WILL BE POSSIBLE FROM THE SOUTH CENTRAL MOUNTAINS EASTWARD ACROSS
THE SOUTHEAST PLAINS. IN ADDITION...ACCUMULATING SNOW IS EXPECTED
TUESDAY THROUGH WEDNESDAY NIGHT ACROSS THE HIGH ELEVATIONS OF THE
NORTHERN MOUNTAINS. NEARLY A FOOT OF ACCUMULATION WILL BE POSSIBLE
IN THE SANGRE DE CRISTOS ABOVE 10000 FT...WITH LIGHTER AMOUNTS AS
LOW AS 8500 FEET. HIGHER ELEVATIONS OF THE SOUTHERN SAN JUAN AND
JEMEZ MOUNTAINS WILL PROBABLY ALSO ACCUMULATE A FEW TO SEVERAL
INCHES OF SNOW.

SATURDAY AFTERNOON AND NIGHT...THE POTENTIAL EXISTS FOR STRONG TO
SEVERE THUNDERSTORMS TO DEVELOP ACROSS THE EASTERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING IN
UNION COUNTY DUE TO THE POTENTIAL FOR SEVERE THUNDERSTORMS.

44

In the hours before

Local storm report, May 16, 2:10 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
210 PM MDT MON MAY 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     HAIL             11 N MOSES              36.87N 103.02W
05/16/2016  E1.00 INCH       UNION              NM   STORM CHASER

&&

EVENT NUMBER ABQ1601276

SHOEMAKE
Local storm report, May 16, 2:31 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
231 PM MDT MON MAY 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             13 NW SENECA            36.76N 103.29W
05/16/2016  E1.00 INCH       UNION              NM   FIRE DEPT/RESCUE

            UP TO QUARTER SIZED HAIL ALSO REPORTED COVERING NM406
            NORTH OF SENECA.

&&

EVENT NUMBER ABQ1601277

KJ
Local storm report, May 16, 2:53 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
253 PM MDT MON MAY 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     HAIL             4 NNE MOSES             36.76N 103.03W
05/16/2016  M1.25 INCH       UNION              NM   STORM CHASER

&&

EVENT NUMBER ABQ1601278

KJ

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 6:14 PM MDTSevere Thunderstorm WarningABQSan Miguel12 min
May 15, 7:55 PM MDTSpecial Weather StatementABQSan Miguel50 min
May 15, 9:04 PM MDTSpecial Weather StatementABQHarding41 min
May 15, 9:45 PM MDTSpecial Weather StatementABQQuay45 min
May 16, 1:40 PM MDTSevere Thunderstorm WarningABQUnion35 min
May 16, 2:10 PM MDTSevere Thunderstorm WarningABQUnion50 min
May 16, 2:28 PM MDTSevere Thunderstorm WarningABQUnion32 min
May 16, 3:23 PM MDTSpecial Weather StatementABQUnion37 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.